Alert archive / New Mexico / Wind Advisories in 2010

Wind Advisory 19, NWS Midland/Odessa, TX

May 6, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at May 6, 2010, 4:02 AM MDT for Eddy County, New Mexico. It took effect at May 6, 2010, 9:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 6, 2010, 4:02 AM MDT (10:02 UTC)
In effect from
May 6, 2010, 9:00 AM MDT
Expired
May 6, 2010, 6:00 PM MDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3563 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WWUS74 KMAF 061002
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT THU MAY 6 2010

...HIGH WINDS WILL EFFECT THE GUADALUPE MOUNTAINS...EDDY COUNTY...VAN
HORN...AND THE HIGHWAY 54 CORRIDOR TODAY AND THIS EVENING...

.A SURFACE TROUGH OF LOW PRESSURE IN EASTERN COLORADO WILL STRENGTHEN
AND MOVE INTO THE TEXAS PANHANDLE THIS AFTERNOON.  AS A
RESULT...SOUTHWEST TO WEST WINDS WILL INCREASE ACROSS THE REGION TODAY
AND THIS EVENING...ESPECIALLY ACROSS THE GUADALUPE MOUNTAINS...EDDY
COUNTY VAN HORN...AND THE HIGHWAY 54 CORRIDOR.

NMZ027-TXZ258-062000-
/O.CON.KMAF.HW.W.0023.100506T1500Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
402 AM MDT THU MAY 6 2010

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM MDT THIS EVENING...

SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH...WITH GUSTS AS HIGH AS 65 MPH...
ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY AND THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG U.S. HIGHWAY
62 180 SHOULD EXERCISE EXTREME CAUTION THURSDAY... ESPECIALLY
DRIVERS OF HIGH PROFILE VEHICLES.

&&

$$

NMZ028-TXZ057-062000-
/O.NEW.KMAF.WI.Y.0019.100506T1500Z-100507T0200Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...VAN HORN
502 AM CDT THU MAY 6 2010 /402 AM MDT THU MAY 6 2010/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS AS HIGH AS 55 MPH...ARE
EXPECTED ACROSS EDDY COUNTY...VAN HORN...AND THE HIGHWAY 54 CORRIDOR
TODAY AND THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

44
1 follow-up statement
245 
WWUS74 KMAF 061922
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT THU MAY 6 2010

NMZ027-TXZ258-070015-
/O.CON.KMAF.HW.W.0023.000000T0000Z-100507T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
122 PM MDT THU MAY 6 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH...WITH GUSTS OF 50 TO 65
MPH...ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH MID
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS PLANNING TRAVEL THROUGH GUADALUPE PASS ALONG U.S.
HIGHWAY 62 180 SHOULD EXERCISE EXTREME CAUTION THURSDAY...
ESPECIALLY DRIVERS OF HIGH PROFILE VEHICLES.

AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...
OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE VICINITY OF THE
GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT FOR STANDING WAVE
CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

&&

$$

NMZ028-TXZ057-070000-
/O.EXT.KMAF.WI.Y.0019.000000T0000Z-100507T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...VAN HORN
222 PM CDT THU MAY 6 2010 /122 PM MDT THU MAY 6 2010/

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. 

SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE
EXPECTED ACROSS EDDY COUNTY...VAN HORN...AND THE HIGHWAY 54
CORRIDOR THROUGH THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at May 6, 3:00 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 6, 3:00 AM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT THU MAY 6 2010

.DISCUSSION...

MAIN CHANGES IN THE MODELS OVER THE PAST 24 HRS HAS BEEN A CONTINUED
COOLING TREND...AS MODELS HAVE BEEN A BIT TOO WARM OVER THE PAST FEW
DAYS.  LATEST SFC ANALYSIS SHOWS A DEVELOPING SFC TROUGH OVER
WESTERN CO...AND STILL PROGGED TO MOVE ONTO THE FRONT RANGE AND TO
THE OK/TEXAS PANHANDLES BY 00Z FRIDAY...IN RESPONSE TO AN UPPER
TROUGH OVER SOUTHERN ID AS NOTED ON WV IMAGERY.  MODELS DO NOT
TIGHTEN UP SFC PRESSURE GRADIENTS AS MUCH AS 24 HRS AGO...AND AS
SUCH...SOUTHWEST-TO-WEST SFC WINDS DON/T LOOK TO BE AS STRONG AS
PREVIOUSLY EXPECTED.  FORECAST SOUNDINGS ALSO DO NOT MIX OUT QUITE
AS HIGH THIS AFTERNOON.  HOWEVER...HIGH WIND WARNING CRITERIA STILL
LOOKS TO BE MET IN THE GUADALUPES...AND ADVISORY CRITERIA ON THE
EDDY COUNTY PLAINS AND VAN HORN/HWY 54 CORRIDOR.  ALTHOUGH STRONGER
WINDS MAY TAKE AN HR OR TWO LONGER TO MIX TO THE LOWER ELEVATIONS TO
AID IN INCREASED SFC FLOW...FOR BREVITY/CLARITY WE/LL START THE
ADVISORY AT THE SAME TIME AS THE WARNING.  THAT SAID...W/SINGLE
DIGIT RH/S EXPECTED OVER THE NW CWA AS DRIER AIR IS USHERED
IN...WE/LL CONTINUE THE RED FLAG WARNING AS IS.

UPPER TROUGH OVER ID WILL CONTINUE TRAVERSING EAST INTO THE NORTHERN
PLAINS THURSDAY NIGHT...DRIVING A COLD FRONT INTO THE CWA BY 12Z
FRIDAY...AND QUICKLY TRANSITIONING TO RETURN FLOW.  MODELS HAVE BEEN
TRENDING COLDER W/THE STRENGTH OF THIS FEATURE OVER THE PAST FEW
RUNS...W/THE NAM BEING COLDER THAN THE GFS OR ECMWF...ESPECIALLY
INTO SATURDAY.  BOTH THE NAM AND GFS USHER IN OVERCAST SKIES FOR
MOST OF THE DAY...WHILE THE ECMWF DOESN/T.  W/SUCH
DISAGREEMENT...AND MODELS TRENDS...WE/LL COMPROMISE AND START A
DOWNWARD TREND IN TEMPS...W/MOSTLY CLOUDY MORNING SKIES SCATTERING
OUT TO PARTLY CLOUDY IN THE AFTERNOON.  SATURDAY AFTERNOON...MODELS
CONTINUE BRINGING A SHORTWAVE THRU THE BIG BEND...WHERE ENOUGH
RETURN MOISTURE/INSTABILITY SHOULD BE IN PLACE FOR A SLIGHT CHANCE
OF CONVECTION.  THIS COULD CARRY OVER INTO SHOWERS SUNDAY MORNING
EASTERN ZONES.

OTHERWISE...SW FLOW ALOFT FOLLOWS INTO THE EXTENDED...W/AN UPPER
TROUGH APPROACHING WEST TX/SE NM WEDNESDAY NIGHT.  TEMPS SHOULD
REMAIN AOA NORMAL...AND THE EXTENDED LOOKS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              95  60  77  50  /  10  10  10  10
CARLSBAD NM                96  54  92  51  /   0  10  10  10
DRYDEN TX                  98  65 101  62  /  10  10  10  10
FORT STOCKTON TX           99  63  95  56  /  10  10  10  10
GUADALUPE PASS TX          88  62  84  46  /   0   0  10   0
HOBBS NM                   95  57  81  48  /  10  10  10  10
MARFA TX                   88  45  89  46  /   0   0  10   0
MIDLAND INTL AIRPORT TX    96  57  82  50  /  10  10  10  10
ODESSA TX                  96  60  87  51  /  10  10  10  10
WINK TX                   103  56  94  54  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...MIDLAND...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

10/44
Hazardous weather outlook, May 5, 1:21 PM MDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT WED MAY 5 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT WED MAY 5 2010 /121 PM MDT WED MAY 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER CONCERNS WILL REMAIN ELEVATED THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS DUE TO UNSEASONALLY WARM TEMPERATURES...NEAR SINGLE
DIGIT RELATIVE HUMIDITY...SOUTHWEST WINDS OF 20 MPH WITH A FEW GUSTS
TO 35 MPH...AND HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY ACROSS
THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE
VAN HORN CORRIDOR...THE UPPER TRANS PECOS REGION...AND PARTS OF
THE WESTERN PERMIAN BASIN THURSDAY...AND A RED FLAG WARNING IS IN
EFFECT.

WESTERLY WINDS MAY INCREASE TO 35 TO 45 MPH...WITH A FEW GUSTS
OVER 65 MPH ACROSS THE GUADALUPE MOUNTAINS THURSDAY. A HIGH WIND
WARNING IS IN EFFECT.

MORE CRITICAL FIRE WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Wind Advisories in New Mexico, 2010Wind Advisories in Texas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.